Indiana, 2024

Tornado in Indiana, September 7, 2024

September 7, 2024 · NWS LOT · 1 event in 1 county or zone

A waterspout came onshore as a brief landspout tornado northeast of Beverly Shores during the morning of September 7th. No damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A waterspout came onshore as a brief landspout tornado northeast of Beverly Shores during the morning of September 7th. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 7, 5:30 AM CST, 28 minutes earlier. Its key messages:

  • Scattered lake effect showers to impact portions of northwest IN this morning.
  • Seasonably cool conditions bring an early sampling of fall today and tonight.
Area forecast discussion, Sep 7, 5:30 AM CST, 28 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Chicago/Romeoville, IL
630 AM CDT Sat Sep 7 2024

.KEY MESSAGES...

- Scattered lake effect showers to impact portions of northwest
  IN this morning.

- Seasonably cool conditions bring an early sampling of fall
  today and tonight.

&&

.DISCUSSION...
Issued at 239 AM CDT Sat Sep 7 2024

Through Sunday:

A narrow upper-level trough continues to propagate eastward
over Lower Michigan and the eastern Great Lakes this morning.
Along the western periphery of the trough, a mid-level shortwave
disturbance is pivoting down the spine of Lake Michigan where a
narrow convergence axis is organizing due to interaction of two
land breezes (from northeast IL and western Lower MI). As the
shortwave and convergence axis continue to move into the
southern portion of the lake they will begin to interact with an
area of robust lake induced instability (equilibrium levels
around 12000 to 16000 ft) which should allow the developing lake
effect showers become more organized and move inland over the
next few hours. Given the current trajectory, the greatest
coverage of lake effect showers is expected to be mainly into
Porter and LaPorte Counties in northwest IN but Lake County, IN
could see a few of these showers towards daybreak before the
axis shifts east. While a stray rumble or two of thunder cannot
be ruled out, the modest mid-level lapse rates should keep the
thunder threat low.

In addition to the showers, the aforementioned instability in
combination with warm lake temperatures and cool mid-level air
(850 mb temps around 4 to 5 celcius) will also generate
favorable conditions for waterspouts. Any waterspouts that do
materialize are expected to remain near the main convergence
axis and remain over the open waters of the lake, thus no inland
threat is expected. Though, anyone with boating plans this
morning should remain vigilant and heed any marine warnings as
the features can cause locally higher winds and waves capable of
damaging smaller vessels.

As the aforementioned trough and associated shortwave continue
to pivot east this morning, the combination of drier mid-level
air and subsidence behind the shortwave should gradually taper
the lake effect showers and waterspout threat by mid to late
morning (between 10 AM and noon). However, the continued cold
advection behind the trough will make for a seasonably cool
afternoon with temperatures only in the lower to mid-60s.
Furthermore, the cold advection will also allow the atmosphere
to mix into some breezier winds aloft and generate gusts in the
15 to 25 mph range. While wind gusts will subside this evening
as the atmosphere decouples, the dry air mass and clear skies
will allow temperatures to fall into the low to mid-40s (upper
40s in Chicago) overnight. Though, temperatures are forecast to
rebound on Sunday as winds become more west-southwesterly
generating highs in the lower 70s under mostly sunny skies.

Yack

Sunday Night through Friday:

Broad mid-level ridging will develop over the Great Lakes into
early next week, and will remain in place through the work week.
At the surface, an expansive quasi-stationary high pressure
will extend from the Great Lakes to off the East Coast. This
will block off any moisture return and result in large diurnal
temperature spreads through the period.

A weak wave will pass to our north Sunday night but, aside from
throwing some briefly increased mid-level cloud cover our way,
won't do much to our sensible weather. Following another cool
start to Monday morning, temperatures will rebound into the
lower 80s with strong mixing holding dewpoints in the very
comfortable range. As 925-850 mb temperatures warm and mixing
deepens, a gradual warming trend will establish through the end
of the week, with some 90 degree highs possible Wednesday-Friday
away from the lake. Abnormally dry conditions of late should
result in some dry ground feedback given continued sunny daytime
conditions and dew points mixing out. The next chance for rain
will probably not arrive until sometime next weekend, so short-
term precipitation deficits will continue to grow.

Carlaw

&&

.AVIATION /12Z TAFS THROUGH 18Z SUNDAY/...
Issued at 611 AM CDT Sat Sep 7 2024

Northwesterly winds will increase a bit this morning, with
sporadic gusts into the 15-20 knot range possible. A weak lake
breeze is expected to turn winds out of the NNE at ORD/MDW/GYY
this afternoon, although specific timing remains a bit
uncertain. Have not made changes to the 19z timing at ORD/MDW,
but slight refinements may be needed as trends establish later
this morning. Otherwise, winds will ease this evening, becoming
light/variable for a time before acquiring a westerly direction
overnight and into Sunday morning.

The majority of lake effect precipitation is expected to remain
east of GYY and have removed any VCSH mention with the outgoing
12z TAF. There may be a brief potential for a few showers to push
westward an brush the GYY terminal later this morning, but this
threat appears too brief to warrant continuation of shower chances
at this time.

Carlaw

&&

.MARINE...
Issued at 239 AM CDT Sat Sep 7 2024

Waves have continued to build into the 6 to 10 ft range
overnight and should remain as such through this afternoon.
Northerly winds will continue to gust into the 25 to 30 knot
range today, particularly within the land breeze convergence
zone and with more robust lake effect showers. Lake parameters
will become more favorable for waterspouts this morning, with
this threat maximizing near the lake convergence zone which is
expected to be more or less right down the center of Lake
Michigan into the northwest Indiana nearshore zones.

Yack/Carlaw/Izzi

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement through late tonight for ILZ006-ILZ103-
     ILZ104.

IN...Beach Hazards Statement through late tonight for INZ001-INZ002.

LM...Small Craft Advisory until 10 PM CDT this evening for the IL
     nearshore waters.

     Small Craft Advisory until 4 AM CDT Sunday for the IN
     nearshore waters.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Sep 7, 2:13 AM CST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
313 AM CDT Sat Sep 7 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-080815-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
313 AM CDT Sat Sep 7 2024 /413 AM EDT Sat Sep 7 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  High Swim Risk Lake Michigan Beaches.

DISCUSSION...

Large waves continue to cause dangerous conditions near piers,
breakwalls, and in Lake Michigan.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-080815-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
313 AM CDT Sat Sep 7 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Waterspout Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  No hazardous weather is expected at this time.

Yack

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Chicago radar (KLOT), 94 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Porter

When
September 7, 5:58 AM CST to 5:59 AM CST
Where
Porter County, 1.46 mi NE of Beverly Shores to 1.45 mi ENE of Beverly Shores
Rating
EFU
Path length
0.05 mi
Path width
10 yd
Reported by
Social Media
Coordinates
41.702, -86.957

Video shared on social media showed a waterspout moving onshore as a landspout northeast of Beverly Shores at the Indiana Dunes National Lakeshore. The landspout dissipated quickly once over land and no damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyThe tornado archive for Indiana, 2024Warnings in Indiana, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211200.